Missouri, 2010

Tornadoes and Hail in Missouri, March 10, 2010

March 10, 2010 · NWS LSX · 7 events in 3 counties and zones

Scattered showers and thunderstorms developed over central Missouri. Several tornadoes, hail and isolated damaging winds were reported with a few of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered showers and thunderstorms developed over central Missouri. Several tornadoes, hail and isolated damaging winds were reported with a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 10, 6:07 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 10, 6:07 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CST WED MAR 10 2010

.DISCUSSION...
/323 PM CST WED MAR 10 2010/

MAIN FORECAST FOCUS WILL BE ON PRECIP CHANCES FOR TONIGHT THRU FRI
AS WELL AS SEVERE POTENTIAL TONIGHT INTO TOMORROW.

MOISTURE RETURN HAS STRUGGLED ACROSS MUCH OF MO BUT BETTER ACROSS
SERN MO AND SRN IL WHERE OZARKS HAVE NOT INHIBITED RETURN FLOW.
LOCAL WRF DEPICTS THESE DEWPOINTS RATHER WELL AND KEEPS BETTER
MOISTURE ACROSS THE SRN AND SERN PORTIONS OF THE CWA. MOISTURE
WILL BE THE MAIN LIMITING FACTOR FOR SEVERE POTENTIAL TONIGHT.

EXPECT SHRA/TSRA TO EXPAND IN COVERAGE THIS EVE ACROSS WRN MO AND
INTO KS/OK REGION. THESE TSRA SHUD WEAKEN SOMEWHAT AS THEY MOVE
INTO CNTL PORTIONS OF MO DUE TO LOSS OF DAYTIME HEATING. CANNOT
RULE OUT THE POTENTIAL OF HAIL TONIGHT GIVEN STEEP LAPSE RATES.
LOCAL WRF PROGS WEAK SBCAPE ACROSS SRN PORTIONS OF THE CWA. THIS
ALONG WITH AMPLE SHEAR WILL BE CAPABLE OF SUSTAINING STRONG
UPDRAFTS. GIVEN THE SHEAR VECTOR...EXPECT MAINLY LINE CONVECTION
WITH EMBEDDED BOWS. BEST CHANCES FOR STRONG TO SEVERE WILL BE FROM
09Z TONIGHT THRU SUNRISE.

EXPECT SHRA/TSRA TO CONTINUE TO MOVE EWD TOMORROW AND SHUD BE OUT
OF THE CWA BY NOON. CONVECTION UNDER THE UPPER LOW WILL BE
POSSIBLE AGAIN TOMORROW AFTERNOON AND THRU SAT. A CHANCE OF TS
REMAINS UNDER THIS UPPER LOW...BUT SHRA WILL BE THE MAIN SHOW.

EXPECT TEMPS TO REACH 60S ACROSS MUCH OF THE AREA THURS. WINDS
WILL GUST TO THE 25 KT RANGE BEHIND THE DRY LINE. TEMPS WILL DROP
INTO FRI AS THE ACTUAL CDFNT MOVES INTO THE REGION. HAVE TRENDED
NEAR MOS FOR THE REMAINDER OF THE WEEK.

MODELS PROG THIS LOW FINALLY MOVING OUT OF THE REGION SUN OR INTO
MON. WITH CYCLONIC FLOW INTO SUN...SOME SHRA WILL STILL BE POSSIBLE
BUT HAVE KEPT DRY FOR NOW. HAVE TEMPS SLOWLY MODERATING FOR THE
EXTD.

TILLY

&&

.AVIATION...
/544 PM CST WED MAR 10 2010/

ONGOING CONVECTION IN CNTRL MO HAS ALREADY MOVED NORTH OF KCOU. THIS
ACTIVITY EXTENDS EASTWARD INTO SW IL JUST NORTH OF THE STL METRO SITES.
IT SHOULD AFFECT KUIN THROUGH 3Z. HAVE INCLUDED VCTS AND CB TO
COVER THUNDER CHANCES AT THIS POINT. INCLUDED VRB GUSTY WINDS AT
KUIN DUE TO A GUST REPORT OF 33 KTS AT KCOU AS TSTM PASSED OVHD.
TIMING OF OVERNIGHT CONVECTION ALONG AN ADVANCING COLD FRONT FROM
THE SRN PLAINS CONTINUES TO BE THE MAIN FCST ISSUE. MAINTAINED
PREVIOUS FCST WITH A 3 HR WINDOW OF PRECIP. COVERED THUNDER
CHANCES WITH VCTS AND A CB GROUP UNTIL TIMING CAN BE BETTER
DEFINED. EXPECTED LINE OF SHRA/TSTMS TO OVERSPREAD THE AREA FROM
THE SW FROM JUST BEFORE MIDNIGHT IN CNTRL MO THROUGH 12Z IN SRN
IL. SKIES SHOULD CLEAR OUT AFTER FROPA AS THE AREA GETS IN THE DRY
SLOW. THE DRY SLOT WILL ALSO CAUSE GUSTY SW WINDS DURING THE DAY
THURSDAY. THERE IS THE POTENTIAL FOR MVFR CIGS TOMORROW AS WRAP
AROUND CLOUDS MOVES IN FROM THE WEST. THE BEST CHANCES FOR THESE
CONDITIONS WILL BE KCOU AND KUIN.

SPECIFICS FOR KSTL...
GUSTY SE WINDS WILL CONTINUE THROUGH MIDNIGHT UNTIL AFOREMENTIONED
CONVECTION PUSHES THROUGH IN THE 8Z-11Z TIME FRAME. CONTINUED TO
COVER THUNDER CHANCES WITH WITH VCTS AND CB UNTIL IT CAN BE TIMED
BETTER. EXPECT POSSIBLE MVFR CIGS IF A STRONGER CELL PASSES OVHD.
AFTER FROPA AROUND 15Z...EXPECT WINDS TO TURN SWLY AND BECOME
GUSTY AGAIN. THERE IS AN OUTSIDE CHANCE THAT MVFR CIGS WILL
OVERSPREAD THE AREA FROM THE WEST DURING THE LATE AFTERNOON
TOWARDS 00Z. GIVEN THAT IT IS LATE IN THE PERIOD...DECIDED TO
LEAVE OUT ATTM.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 10, 4:06 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CST WED MAR 10 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
406 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE BI-STATE REGION.
SOME OF THE STORMS COULD BE SEVERE...MAINLY ACROSS SOUTHEASTERN
MISSOURI AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT IS
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY PRIMARILY ALONG AND EAST OF THE
MISSISSIPPI RIVER. SOME OF THE STORMS COULD BE STRONG PRODUCING
GUSTY WINDS AND SMALL HAIL.

PERIODS OF RAIN WILL AFFECT THE AREA THROUGH THE END OF THE WEEK.
THE WET WEATHER COULD CAUSE SMALL STREAMS AND RIVERS TO RISE...
ESPECIALLY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
WHERE THE GROUND IS ALREADY SATURATED FROM RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY MORNING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

In the hours before

Special weather statement, Mar 10, 6:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CST WED MAR 10 2010

ILZ095>097-MOZ019-027-035-110115-
ADAMS IL-BROWN IL-LEWIS MO-MARION MO-PIKE IL-RALLS MO-
627 PM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...BROWN AND NORTHERN PIKE
COUNTIES IN WEST CENTRAL ILLINOIS...AND SOUTHEASTERN LEWIS...EASTERN
MARION AND NORTHERN RALLS COUNTIES IN NORTHEAST MISSOURI UNTIL 715 PM
CST...

AT 622 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
MEREDOSIA TO SPAULDING...AND MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PALMYRA...
  QUINCY...
  CANTON...
  RENSSELAER...
  FALL CREEK...
  BUCKHORN...
  PAYSON...
  MOUNT STERLING...
  CLAYTON...
  CAMP POINT...
  GOLDEN...
  MAYWOOD...
  MENDON...
  EWING...
  LA GRANGE...
  PLAINVILLE...
  RICHFIELD...
  COOPERTOWN...
  KELLERVILLE...
  LIBERTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

CVKING
Local storm report, Mar 10, 6:42 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             HANNIBAL                39.71N  91.38W
03/10/2010  E0.25 INCH       MARION             MO   COUNTY OFFICIAL

            DISPATCH RECEIVED SEVERAL CALLS REPORTING PEA SIZED
            HAIL ON MOBERLY STREET

&&

JP
Local storm report, Mar 10, 6:52 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             QUINCY                  39.93N  91.39W
03/10/2010  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

JP
Local storm report, Mar 10, 7:00 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             QUINCY                  39.93N  91.39W
03/10/2010  M0.50 INCH       ADAMS              IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Mar 10, 7:29 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             QUINCY                  39.93N  91.39W
03/10/2010  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

            LOW VISIBILITIES DUE TO HEAVY RAIN AND HAIL

&&

JP
Local storm report, Mar 10, 7:30 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             PALMYRA                 39.80N  91.52W
03/10/2010  E0.25 INCH       MARION             MO   FIRE DEPT/RESCUE

            REPORTED BY PALMYRA FIRE CHIEF

&&

JP

The radar

The St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
March 10, 7:39 PM CST
Where
Marion County, 5 mi W of Hannibal
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -91.474

Tornado, Osage

When
March 10, 10:25 PM CST to 10:31 PM CST
Where
Osage County, 1.66 mi WSW of Westphalia to 0.95 mi WNW of Loose Creek
Rating
EF1
Path length
6.61 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
38.440, -92.028

A tornado touched down less than a mile west of Westphalia in northwest Osage County. A couple of large tree limbs were blown down in this location. The tornado travelled to the north northeast across U.S. Highway 63 to about 1.5 miles north of Westphalia, where it caused minor damage to two homes and downed large tree branches. The tornado continued to move to the north northeast crossing the Maries River. Tree damage was observed along the southern shore of the river. The tornado then moved across a large flood plain and struck a large cluster of oak and cedar trees at a farmstead on a ridge. Some of the oak trees were three feet in diameter and were either uprooted or snapped at the base. There were a couple of small utility buildings that were destroyed northeast of this area. There was also a row of cedar trees blown down to the northeast showing a convergent pattern. The damage width over this area was 60 yards and the damage was rated EF1. The tornado continued to skip and partially grazed a second farmstead and damaged two small buildings and trees. The tornado continued to skip across U.S. Highway 50 approximately half a mile west of Loose Creek before it ended on County Road 412, about a mile northwest of Loose Creek. The total damage track was 6.6 miles long.

Hail, Callaway

When
March 10, 10:33 PM CST
Where
Callaway County, 8 mi S of Fulton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.734, -91.930

Tornado, Callaway

When
March 10, 10:34 PM CST to 10:35 PM CST
Where
Callaway County, 3.17 mi WSW of Mokane to 2.81 mi W of Mokane
Rating
EF0
Path length
0.79 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.664, -91.925

A tornado touched down one mile north of Highway 94 on Highway PP. Several large tree branches were blown down in this location. A small utility building was damaged on a farmstead along Highway PP. The tornado continued to move to the north northeast for about eight tenths of a mile before lifting and dissipating. It was rated EF0 with a max damage width of 40 yards.

Tornado, Callaway

When
March 10, 10:36 PM CST to 10:39 PM CST
Where
Callaway County, 1.65 mi WNW of Mokane to 2.34 mi SE of Hams Prairie
Rating
EF0
Path length
3.71 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.689, -91.898

A tornado touched down on the western and northern sides of South Callaway High School and Elementary School. The tornado initially hit the west side of the football stadium damaging the stands. The tornado then moved north northeastward and caused minor damage to the northern part of the roof of the elementary school. Additional damage occurred on the western side of the softball field in which the two dugouts were destroyed and the fence surrounding the baseball field was damaged. A number of trees were uprooted west of the baseball field. The tornado was travelling uphill and crossed Highway C approximately one and a half miles northwest of Mokane. Additional minor tree damage was found off of Highway VV approximately 3.5 miles north of Mokane before lifting and dissipating. The tornado had a max width of 40 yards, a path length of 3.7 miles and was rated EF0.

Hail, Callaway

When
March 10, 10:44 PM CST
Where
Callaway County, Fulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -91.930

Thunderstorm Wind, Callaway

When
March 10, 11:00 PM CST
Where
Callaway County, 2 mi SW of Williamsburg
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -91.726

Sixty nine mile per hour wind gust recorded at a University of Missouri ag site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216020, 216024, 216021, 216031, 216032, 216022, 216023.